Ohio, 2011

Hail and Damaging Winds in Ohio, June 7, 2011

June 7, 2011 · NWS PBZ · 10 events in 6 counties and zones

As a warm front moved northeast across the upper Ohio Valley a mesoscale convective complex developed across the eastern Great Lakes and moved south across portions of eastern Ohio and western Pennsylvania. Some of these thunderstorms were severe and produced scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a warm front moved northeast across the upper Ohio Valley a mesoscale convective complex developed across the eastern Great Lakes and moved south across portions of eastern Ohio and western Pennsylvania. Some of these thunderstorms were severe and produced scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 7, 8:06 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 7, 8:06 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT TUE JUN 7 2011

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS CROSSING THE REGION TODAY WILL BRING A
THUNDERSTORMS WITH INCREASING WARMTH AND HUMIDITY. HOT AND HUMID
CONDITIONS WEDNESDAY UNDER HIGH PRESSURE. AN APPROACHING FRONT
WILL BRING THE CHANCE FOR THUNDERSTORMS THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
9AM UPDATE... MCS CONTINUES TO MOVE SOUTH OVER CWA. STRONGEST
CONVECTION WITH HAIL AND DAMAGING WINDS NOW OVER EXTREME WESTERN
PA IN EXTREME WESTERN PA AND WESTWARD THROUGH OHIO PORTION OF
CWA. GUST FRONT MOVING OUT AHEAD OF PRECIP. SPC INDICATES THAT
DEVELOPMENT MAY OCCUR TO THE SSW AS COMPLEX MOVES THOUGH. MODIFIED
POP GRIDS TO REFLECT CURRENT RADAR AND HRRR GUIDANCE.

PREVIOUS NEAR TERM DISSCUSION FOLLOWS...
BROAD RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WILL BE
SHIFTING EASTWARD OVER THE NEXT COUPLE OF DAYS. SHORTWAVE MOVING
OVER THE RIDGE TODAY HAS SPAWNED AN MCS OVER ONTARIO THIS MORNING
THAT WILL MOVE SOUTHEAST TOWARD REGION ESPECIALLY I-80 CORRIDOR
AND RIDGES. INSTABILITY WILL BE INCREASING AS HIGHER DEW POINTS
SURGE NORTHEAST. EXTENT OF THUNDERSTORMS IS QUESTIONABLE WITH SOME
CAPPING PRESENT ON FORECAST SOUNDINGS. KEPT CHC POPS HIGHEST
NORTHEAST AND RIDGES. AREA REMAINS IN SLIGHT RISK WITH CAPE
INCREASING TO 2000 TO 3000 J/KG THIS AFTERNOON WHILE 0-6KM BULK
SHEAR IS NEAR 30KTS. STORMS THAT DO FORM POTENTIALLY SEVERE WITH
DAMAGING WINDS AND WILL CONTINUE MENTION IN HWO. AS SHORTWAVE
EXITS THIS EVENING UPPER RIDGE WILL BUILD IN TO END THUNDERSTORM
THREAT WITH WARM AND MUGGY CONDITIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE RIDGE WILL CONTINUE TO SHIFT EAST WEDNESDAY WITH HOT
AND HUMID CONDITIONS AND ONLY AN ISOLATED AFTERNOON THUNDERSTORM
AT BEST.

BY THURSDAY, RIDGE EROSION IS PROGGED TO BE WELL UNDERWAY VIA
CROSSING SHORTWAVE ENERGY. THE SCENARIO PULLS A SURFACE COLD FRONT OVER
THE UPPER OHIO REGION AND STALLS IT. SHOWER AND THUNDERSTORM
CHANCES CONTINUE INTO THURSDAY NIGHT. CONTINUED HUMID WITH
TEMPERATURES WELL ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
COLD FRONT IS ANTICIPATED TO MOVE INTO FORECAST AREA THURSDAY
NIGHT AND THEN HANG UP ACROSS REGION INTO THE WEEKEND. THIS WILL
KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST WITH BEST
COVERAGE AND TIMING DIFFICULT DEPENDING ON EXACT PLACEMENT OF
FRONT AND WHEN ANY IMPULSES WILL MOVE ALONG IT. ABOVE NORMAL
TEMPERATURES UNTIL A STRONGER SHORTWAVE MAY PUSH THE FRONT FARTHER
SOUTH WITH TEMPERATURES TRENDING TOWARD NORMAL WITH LOWERING
HUMIDITY SUNDAY INTO MONDAY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
EXCEPT FOR SOME IFR RESTRICTIONS IN PATCHY FOG EARLY THIS MORNING
AT KZZV...GENERALLY VFR CONDITIONS ARE FORECAST THROUGH THE TAF
PERIOD. AN UPPER LEVEL IMPULSE RIDING SOUTHEAST OVER TOP OF AN UPPER
RIDGE COULD TRIGGER WIDELY SCATTERED THUNDERSTORMS IN THE
AFTERNOON. MUCH UNCERTAINTY EXISTS IN THE TIMING AND
LOCATION...THEREFORE MENTION OF CB WAS NOT INCLUDED IN THE
TERMINALS.

SOUTHWEST SURFACE WINDS WILL INCREASE TO AROUND 10 KT DURING THIS
AFTERNOON.

AVIATION OUTLOOK /00Z WEDNESDAY THROUGH SATURDAY/...
BRIEF IFR CONDITIONS ARE POSSIBLE IN SCATTERED THUNDERSTORMS THURSDAY
NIGHT INTO SATURDAY AS A COLD FRONT DROPS SOUTH FROM THE GREAT
LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 7, 6:23 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
723 AM EDT TUE JUN 7 2011

OHZ039>041-048>050-PAZ007-008-013-014-020-WVZ001-081130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-LAWRENCE-BUTLER-BEAVER-HANCOCK-
723 AM EDT TUE JUN 7 2011

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ009-015-016-021>023-029-031-073>076-
WVZ002>004-012-021>023-041-081130-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-FOREST-CLARION-
JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
723 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 7, 7:37 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 AM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     SHARON                  41.23N  80.49W
06/07/2011                   MERCER             PA   911 CALL CENTER

            TREES DOWN IN SHARON

&&

EVENT NUMBER PBZ1100832

RCC
Special weather statement, Jun 7, 7:52 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EDT TUE JUN 7 2011

PAZ007-008-013>015-020>023-073-071345-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-INDIANA PA-
LAWRENCE PA-MERCER PA-VENANGO PA-WESTMORELAND PA-
852 AM EDT TUE JUN 7 2011

...SHOWERS AND THUNDERSTORMS WILL AFFECT
ARMSTRONG...BUTLER...EASTERN LAWRENCE...EXTREME NORTHWESTERN
WESTMORELAND...NORTHEASTERN BEAVER...NORTHERN
ALLEGHENY...SOUTHEASTERN MERCER...SOUTHWESTERN
CLARION...SOUTHWESTERN VENANGO AND WEST CENTRAL INDIANA COUNTIES...

AT 847 AM EDT...SHOWERS AND THUNDERSTORMS WITH THE LEADING EDGE
ALONG A LINE FROM 3 MILES EAST OF EMLENTON TO 5 MILES SOUTH OF
MERCER WERE MOVING SOUTH AT 35 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS IS
RAINFALL AT THE RATE OF APPROXIMATELY AN INCH PER HOUR.

THESE STORMS WILL BE NEAR STOVERS MILL...CALLENSBURG...EASTON...AND
ZION HILL AROUND 855 AM...TOBY...MOUNT AIRY...WHISKERVILLE...AND
REDMOND AROUND 900 AM...BELA AND HUEY AROUND 905 AM.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH AND PLEASE REPORT DOWNED
TREES TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772.

LAT...LON 4058 7926 4054 8013 4125 8027 4126 7955

15
Local storm report, Jun 7, 8:17 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
917 AM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     JAMESTOWN               41.48N  80.44W
06/07/2011                   MERCER             PA   911 CALL CENTER

            TREES...BRANCHES AND WIRES DOWN

&&

EVENT NUMBER PBZ1100833

RCC

The radar

The Pittsburgh radar (KPBZ), 69 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 7, 8:20 AM EST
Where
Columbiana County, 1.57 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.900, -80.880

A trained spotter reported trees and power lines down on State Route 62 near Salem.

Thunderstorm Wind, Columbiana

When
June 7, 8:20 AM EST
Where
Columbiana County, 1.57 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.900, -80.880

A trained spotter reported trees and power lines down on State Route 62 near Salem.

Thunderstorm Wind, Columbiana

When
June 7, 8:25 AM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.890, -80.690

Law enforcement reported numerous trees down down on State Route 14 west of Columbiana.

Thunderstorm Wind, Columbiana

When
June 7, 9:00 AM EST
Where
Columbiana County, 0.69 mi S of Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.770, -80.770

Department of transportation reported trees down near Lisbon.

Thunderstorm Wind, Tuscarawas

When
June 7, 9:25 AM EST
Where
Tuscarawas County, 0.87 mi SW of Strasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
40.590, -81.530

Department of transportation reported numerous trees and power lines down in Strasburg.

Hail, Tuscarawas

When
June 7, 9:26 AM EST
Where
Tuscarawas County, Bolivar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -81.450

Thunderstorm Wind, Jefferson

When
June 7, 9:28 AM EST
Where
Jefferson County, 0.45 mi N of Unionport to 0.69 mi N of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Post Office
Coordinates
40.356, -80.850

Postal workers reported trees down in Bloomingdale and Unionport.

Thunderstorm Wind, Belmont

When
June 7, 10:20 AM EST
Where
Belmont County, Martins Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.100, -80.720

Emergency management reported trees and power lines down in Martins Ferry.

Thunderstorm Wind, Coshocton

When
June 7, 10:40 AM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.260, -81.850

Emergency management reported trees down in Coshocton.

Thunderstorm Wind, Monroe

When
June 7, 11:00 AM EST
Where
Monroe County, 0.69 mi S of Woodsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.760, -81.120

Law enforcement reported trees down in Woodsfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321012, 321013, 321014, 321015, 321016, 321011, 321017, 321018, 321019, 321021.